IPC alert: About Norfloxacin induced skin hyperpigmentation

Norfloxacin is used to treat a variety of bacterial infections. This medication belongs to a class of drugs known as quinolone antibiotics.

286
IPC
Representational image

Last Updated on December 8, 2022 by The Health Master

The Indian Pharmacopoeia Commission (IPC), which is the National Coordination Centre (NCC) for the Pharmacovigilance Programme of India (PvPI), has flagged a drug safety alert revealing that antibacterial norfloxacin is associated with an adverse event known as skin hyperpigmentation.

This came to light after the preliminary analysis of adverse drug reactions (ADRs) in the PvPI database.

Norfloxacin is used to treat a variety of bacterial infections. This medication belongs to a class of drugs known as quinolone antibiotics.

It is indicated in the treatment of acute uncomplicated/complicated chronic, recurrent urinary tract infections, including pyelonephritis, urethritis and gonococcal infections.

It is also indicated in a wide variety of infections caused by susceptible gram-positive and gram-negative organisms including mixed infection in poultry.

Norfloxacin’s mode of action depends on blocking bacterial DNA replication by binding itself to an enzyme called DNA gyrase, which allows the untwisting required to replicate one DNA double helix into two. Notably, the drug has a 100 times higher affinity for bacterial DNA gyrase than for mammals.

As per the drug safety alert issued by IPC last week of November, norfloxacin is linked with skin hyperpigmentation.

Hyperpigmentation refers to patches of skin that become darker than the surrounding areas of skin. It occurs when the skin produces excess melanin, the pigment that gives skin its colour.

Healthcare professionals and patients have been advised to closely monitor the possibility of the above ADR associated with the use of norfloxacin.

If such a reaction is encountered, it needs to be reported to the NCC-PvPI for suitable action.

Earlier, IPC had also flagged drug safety alerts revealing that amoxicillin, a penicillin-type antibiotic, was associated with an adverse event known as a “fixed drug eruption.”

Besides this, nonsteroidal anti-inflammatory drugs (NSAID), piroxicam; beta-lactam antimicrobials, cephalosporins and anti-inflammatory drug, ibuprofen were also found to be associated with adverse events known as fixed drug eruption.

Furthermore, IPC also cautioned that the second-generation cephalosporin antibiotic, cefuroxime, was associated with drug reaction with eosinophilia and systemic symptoms (DRESS) syndrome, while the immunosuppressive medicine tacrolimus was linked with an adverse event known as gingival hypertrophy.

It further revealed that the antifungal medicine itraconazole caused an adverse event known as Symmetrical Drug-Related Intertriginous and Flexural Exanthema (SDRIFE).

PvPI was implemented by the CDSCO in July 2010 across the country.

Since then, IPC has been mandated to establish clinical evidence between the drug and the ADR event through a robust system of causality assessment.

Latest Circulars: (IPC) Indian Pharmacopoeia Commission

Latest Notifications regarding Pharmaceuticals

Latest on National Formulary of India (NFI)

Safety alerts issued by IPC

NPPA releases 4th list of draft ceiling prices for 15 formulations

J&J baby powder sample fails quality test: FDA latest lab report

NPPA releases 3rd list with draft ceiling prices for 43 formulations

Drug recall: Sodium Bicarbonate Injection recalled due to this reason

USFDA-Gujarat FDCA to meet to discuss GMP compliance, capacity building

CDSCO panel gives nod for Esomeprazole Dual Release Gastro resistant tablets

Drug recall: Dr. Reddy’s, Sun Pharma recall these drugs due to this reason

IPC releases amendment list for IP 2022, details here

NPPA releases 2nd list with draft ceiling prices for 43 formulations

Latest Notifications regarding Pharmaceuticals

For informative videos on the news regarding Pharma / Medical Devices / Cosmetics / Homoeopathy etc., click on the below YouTube icon:

YouTube Icon

For informative videos by The Health Master, click on the below YouTube icon:

YouTube Icon
Telegram
WhatsApp
Facebook
LinkedIn
YouTube Icon
Google-news